Alert archive / Montana / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Missoula, MT

July 23, 20095 counties in Montana

NWS Missoula, MT issued this red flag warning at Jul 23, 2009, 9:37 AM MDT for 5 counties in Montana. It took effect at Jul 23, 2009, 3:00 PM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2009, 9:37 AM MDT (15:37 UTC)
In effect from
Jul 23, 2009, 3:00 PM MDT
Expired
Jul 24, 2009, 5:38 AM MDT
In force
15 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 95 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3213 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KMSO 231537
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
937 AM MDT THU JUL 23 2009

MTZ104-106-232345-
/O.NEW.KMSO.FW.W.0001.090723T2100Z-090724T1200Z/
KOOTENAI-WEST LOLO-
937 AM MDT THU JUL 23 2009

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
MDT FRIDAY FOR THUNDERSTORMS ACROSS THE KOOTENAI...WEST LOLO...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM MDT
FRIDAY. 

THE ATMOSPHERE WILL BECOME MORE UNSTABLE TODAY WITH THUNDERSTORMS 
DEVELOPING LATER THIS AFTERNOON AND CONTINUING OVERNIGHT TONIGHT.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
SIGNIFICANT AMOUNTS OF LIGHTNING...RESULTING IN NEW LIGHTNING
STARTS ACROSS PORTIONS OF NORTHWEST MONTANA. IN ADDITION...STORMS
ARE NOT EXPECTED TO HAVE MUCH IN THE WAY OF RAINFALL ASSOCIATED
WITH THEM DUE TO THE DRY LOWER ATMOSPHERE. DRIER CONDITIONS NEAR
THE SURFACE IS ALSO CONDUCIVE TO GUSTY ERRATIC WINDS THAT CAN BE
PRODUCED BY THESE THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
3 follow-up statements
000 
WWUS85 KMSO 232050
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
250 PM MDT THU JUL 23 2009

MTZ104-106-240500-
/O.CON.KMSO.FW.W.0001.090723T2100Z-090724T1200Z/
KOOTENAI-WEST LOLO-
250 PM MDT THU JUL 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY FOR
THE KOOTENAI...WEST LOLO...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY. 

THE ATMOSPHERE HAS BECOME UNSTABLE TODAY WITH THUNDERSTORMS
DEVELOPING NEAR THE IDAHO AND CANADIAN BORDERS. ADDITIONAL
THUNDERSTORMS WILL DEVELOP AND MOVE EAST ACROSS NORTHWEST MONTANA
OVERNIGHT. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING SIGNIFICANT
AMOUNTS OF LIGHTNING...RESULTING IN NEW LIGHTNING STARTS ACROSS
PORTIONS OF NORTHWEST MONTANA. IN ADDITION...THESE STORMS DO NOT
HAVE MUCH IN THE WAY OF RAINFALL ASSOCIATED WITH THEM DUE TO THE
DRY LOWER ATMOSPHERE. DRIER CONDITIONS NEAR THE SURFACE IS ALSO
CONDUCIVE TO GUSTY ERRATIC WINDS THAT CAN BE PRODUCED BY THESE
THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECT WEATHER
CONDITIONS ALONG WITH SUFFICIENTLY DRY FUELS THAT WILL SIGNIFICANTLY
INCREASE FIRE DANGER.

&&

$$
000 
WWUS85 KMSO 240453
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1053 PM MDT THU JUL 23 2009

MTZ104-106-241200-
/O.CON.KMSO.FW.W.0001.000000T0000Z-090724T1200Z/
KOOTENAI-WEST LOLO-
1053 PM MDT THU JUL 23 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY FOR
THE KOOTENAI...WEST LOLO...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT FRIDAY. 

THE ATMOSPHERE WILL CONTINUE TO BE UNSTABLE TONIGHT WITH
THUNDERSTORMS DEVELOPING NEAR THE IDAHO AND CANADIAN BORDERS.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING SIGNIFICANT AMOUNTS
OF LIGHTNING...RESULTING IN NEW LIGHTNING STARTS ACROSS PORTIONS
OF NORTHWEST MONTANA. DRIER CONDITIONS NEAR THE SURFACE IS ALSO
CONDUCIVE TO GUSTY ERRATIC WINDS THAT CAN BE PRODUCED BY THESE
THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING IS INTENDED TO ALERT LAND MANAGERS TO EXPECT
WEATHER CONDITIONS ALONG WITH SUFFICIENTLY DRY FUELS THAT WILL
SIGNIFICANTLY INCREASE FIRE DANGER.

&&

$$
000 
WWUS85 KMSO 241138
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
538 AM MDT FRI JUL 24 2009

MTZ104-106-241245-
/O.CAN.KMSO.FW.W.0001.000000T0000Z-090724T1200Z/
KOOTENAI-WEST LOLO-
538 AM MDT FRI JUL 24 2009

...RED FLAG WARNING IS CANCELED ACROSS THE KOOTENAI...WEST
LOLO...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELED THE RED
FLAG WARNING. 

LIGHTNING ACTIVITY HAS DECREASED SIGNIFICANTLY THIS MORNING AND
THUS THE RED FLAG WARNING HAS BEEN CANCELED. ANOTHER ROUND OF
THUNDERSTORMS IS POSSIBLE THIS AFTERNOON AND EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 23, 3:18 AM MDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 23, 3:18 AM MDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
318 AM MDT THU JUL 23 2009

.DISCUSSION...UPPER RIDGE WILL AMPLIFY OVER THE INTER-MOUNTAIN
REGION TODAY AS A PACIFIC WEATHER SYSTEM APPROACHES. THIS WILL
BRING ANOTHER DAY OF VERY HOT TEMPERATURES IN THE 90S WITH SOME
VALLEYS NEAR 100. THE CAVEAT TO THIS IS AMOUNT AND THICKNESS OF
CLOUDS MOVING INTO THE REGION FROM THE MONSOON MOISTURE TO THE
SOUTH AND IN ADVANCE OF THE APPROACHING SYSTEM. DO BELIEVE THERE
WILL BE SOME CLOUDS MOVING INTO THE REGION...BUT ONLY MADE MINIMAL
CHANGES TO TEMPERATURES AS THE AIRMASS IS VERY HOT UNDER THE
RIDGE. ALSO EXPECT THE MONSOON MOISTURE TO SPAWN ANOTHER ROUND OF
LATE AFTERNOON AND EVENING THUNDERSTORMS...BUT THE COVERAGE WILL
BE FURTHER NORTH INCORPORATING THE SOUTHERN CLEARWATER MOUNTAINS
THROUGH THE BUTTE/BLACKFOOT REGION. MOISTURE AND ENERGY WILL ALSO
APPROACH THE NORTHWEST REGION OF THE STATE...BUT BELIEVE THIS
REGION WILL BE CAPPED BY THE STRONG RIDGE AND WILL HAVE TO WAIT
UNTIL OVERNIGHT AS THE RIDGE SHIFTS EAST. THIS WEATHER SYSTEM WILL
REMAIN OVER THE IDAHO PANHANDLE AND NORTHWEST MONTANA THROUGH THE
REMAINDER OF THE WEEK INTO THE WEEKEND. EXPECT MOISTURE AND UPPER
LEVEL WAVES TO MOVE THROUGH THE REGION AND COMBINE WITH MONSOON
MOISTURE KEEPING A THREAT OF THUNDERSTORMS IN THE FORECAST. ALSO
TEMPERATURES WILL COOL TO NEAR NORMAL READINGS BY SATURDAY.

NUMERICAL GUIDANCE IS IN BETTER AGREEMENT WITH THE EXTENDED FORECAST
PERIOD INCLUDING THE PASSAGE OF SHORTWAVE LOW PRESSURE SYSTEM AND
THE PRESENCE OF THE HUDSON BAY LOW DIGGING INTO THE REGION. THE
SLOWER TIMING OF THE SHORTWAVE TROUGH THROUGH THE WEEKEND IS
PREFERRED WITH CHANCES FOR PRECIPITATION LINGERING THROUGH MONDAY.
THEREAFTER...THE LOW PRESSURE TROUGH SPINNING CYCLONICALLY OVER
HUDSON BAY WILL ELONGATE AND BRING A NORTHERLY UPPER LEVEL FLOW TO
THE NORTHERN ROCKIES. THIS FLOW WILL ENABLE COOLER/SEASONAL AND
EVEN BELOW SEASONAL TEMPERATURES THROUGH NEXT WEEK.

&&

.AVIATION...UPPER RIDGE WILL MAINTAIN CONTROL OVER THE INTER-
MOUNTAIN REGION ONE LAST DAY BEFORE A PACIFIC WEATHER SYSTEM MOVES
INTO THE AREA. MONSOON MOISTURE WILL SET OFF ANOTHER ROUND OF
ISOLATED LATE DAY SHOWERS AND THUNDERSTORMS MAINLY IMPACTING KSMN
AND KBTM. WITH DRY LOW LEVELS ERRATIC GUSTY WINDS ARE THE MAIN
IMPACT. ACROSS THE NORTH...MOISTURE IN ADVANCE OF THE APPROACHING
WEATHER SYSTEM WILL INCREASE AND LOWER CLOUDS LATE TODAY AND
TONIGHT. A SLIGHT CHANCE OF EVENING AND OVERNIGHT SHOWERS AND
THUNDERSTORMS...MAINLY IMPACTING KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MEAD
LONG TERM....KITSMILLER
AVIATION...MEAD

Nearby

Red Flag Warnings in Montana, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.